Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Jackson, KY

August 17, 2018Elliott County, Menifee County, Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 17, 2018, 8:56 AM EDT for Elliott County, Menifee County, Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 8:56 AM EDT (12:56 UTC)
Expired
Aug 17, 2018, 11:28 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Elliott County, KY, Menifee County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS53 KJKL 171256
FFWJKL
KYC063-165-175-171900-
/O.NEW.KJKL.FF.W.0027.180817T1256Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
856 AM EDT FRI AUG 17 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northern Morgan County in southeastern Kentucky...
  Eastern Menifee County in east central Kentucky...
  Southwestern Elliott County in east central Kentucky...

* Until 300 PM EDT Friday.

* At 853 AM EDT, Doppler radar indicated thunderstorms had produced 
  heavy rain across portions of the warned area. Between 1 and 2 
  inches of rain has fallen this morning and additional heavy rain 
  will be moving into the area over the next hour or so. Excessive 
  runoff in combination with expected rainfall is expected to cause 
  flash flooding over portions of the warned area. 

* Some locations that will experience flooding include...
  Sandy Hook, Frenchburg, Henry, Wellington, Lenox, Zag, Blairs
  Mills, Stoll, Lick Branch, Little Sandy, Denniston and Omer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
      3803 8345 3805 8341 3804 8340 3806 8338
      3813 8318

$$

RAY
2 follow-up statements
784 
WGUS73 KJKL 171410
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1010 AM EDT FRI AUG 17 2018

KYC063-165-175-171900-
/O.CON.KJKL.FF.W.0027.000000T0000Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Menifee KY-Elliott KY-
1010 AM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHERN MORGAN...EASTERN MENIFEE AND SOUTHWESTERN ELLIOTT
COUNTIES...

At 1006 AM EDT, Doppler radar indicated showers and thunderstorms 
were moving back into the warned area, producing moderate to at 
times heavy rain. Radar estimate indicate that portions of the area 
have received between 1 and 2 inches of rainfall in a short period 
of time. Excessive runoff in combinational with additional rainfall 
is expected to cause flash flooding.

Some locations that will experience flooding include...
Sandy Hook, Frenchburg, Henry, Wellington, Lenox, Zag, Blairs Mills,
Stoll, Lick Branch, Little Sandy, Denniston and Omer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
      3803 8345 3805 8341 3804 8340 3806 8338
      3813 8318

$$

RAY
727 
WGUS73 KJKL 171528
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1128 AM EDT FRI AUG 17 2018

KYC063-165-175-171535-
/O.CAN.KJKL.FF.W.0027.000000T0000Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Menifee KY-Elliott KY-
1128 AM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MORGAN...EASTERN MENIFEE AND
SOUTHWESTERN ELLIOTT COUNTIES IS CANCELLED...

County Dispatch and Highway Department offices have reported there 
are no high water problems across the area. In addition, heavy rain 
has ended. Consequently flooding is no longer expected to pose a 
threat and the Flash Flood Warning is being cancelled. 

LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
      3803 8345 3805 8341 3804 8340 3806 8338
      3813 8318

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:00 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 17, 7:00 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
700 AM EDT Fri Aug 17 2018

.UPDATE...
Issued at 700 AM EDT FRI AUG 17 2018

We have a line of convection slowly moving southeast this morning,
with ample deep layer moisture and elevated instability in place.
The short term guidance has struggled to gain understanding of
the initial conditions this morning. The HRRR seemed to be
catching on earlier this morning, but it has lost it in the latest
runs. This required more manual adjustments of the grids, with a
little piece of the NAM nest which seemed to have the best display
of the near term. Given the nature of this lining up it will have
to be monitored for isolated instances of heavy rainfall and even
the potential for isolated flash flooding.

&&

.SHORT TERM...(Today through Saturday)
Issued at 405 AM EDT FRI AUG 17 2018

The latest surface analysis shows a frontal boundary remains
across the Midwest. However, a low level jet, tropical like
airmass, and mid level wave has kept an area of convection moving
across portions of central Kentucky and portions of the Bluegrass
this morning. Given the airmass in place you can't rule out the
potential for isolated flash flooding particularly along and north
of the I-64 region where convection is most concentrated. This
area of convection will continue to progress northward and
eastward as the low level jet pushes out of the region. The
guidance still supports another area of showers and thunderstorms
moving into the region toward the 13Z time frame, but this seems
to weaken as it does so. The HRRR trends are starting to show up
on the latest radar trends and therefore this doesn't seem
unreasonable. The coverage will wane through the morning and early
afternoon, but given the airmass and latest HRRR trends did opt
to keep more general chance POPs going through this afternoon.

Then later this afternoon and evening we see signs of another 30
knot 850mb jet approaching from the west, the boundary will sink
closer to the Ohio Valley, and mid level wave support will aid in
increased coverage of convection. The overall better support will
be once again by across the Bluegrass and portions of central
Kentucky. There does remain the potential for an isolated flash
flood threat particularly depending on how convection evolves
through the day. This jet will relent through the late evening,
but keep likely POPs going, as what is left of the surface
boundary nears the area. This nearby boundary and upper level
trough will be the driver for convection on Saturday. So keep
likely POPs going through the afternoon and then decrease in the
later afternoon hours as front moves southeast.

.LONG TERM...(Saturday night through Thursday)
Issued at 451 AM EDT FRI AUG 17 2018

Continued wet weather is in store. Models are in overall
agreement during the period. The greatest discrepancy involves the
NAM vs. the GFS and ECMWF on Sunday night into Monday, when the
NAM has a faster return of deep moisture and precip. At that time
range at the end of the NAM's run, will place higher confidence in
the GFS and ECMWF and limit the influence of the NAM on the
forecast.

With that said, the pattern should feature a SW/NE oriented upper
level trough axis over our area as the period starts. The trough
will be weakening as it slowly shifts east. Another impulse aloft
is expected to be centered over the northern plains/front range
region. This setup will place the greatest POP initially in our
southeast counties Saturday night and Sunday. As the second wave
gets closer, it will support surface low development over the
middle of the CONUS, which will draw warm and moist air north and
northeast over our area Monday through Tuesday, with an increase
in the POP. At the same time, yet another wave aloft is forecast
to head quickly southeast out of Canada, catching up with the one
preceding it and serving to deepen a large scale eastern CONUS
trough. This will allow a cold front trailing from the
aforementioned low to pass through our area, followed by an
eventual arrival of drier and cooler air late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 648 AM EDT FRI AUG 17 2018

Most of the sites are beginning the TAF cycle in the VFR range
this morning, but this will be up and down through the morning
because of convection. An area of slower moving convection will
continue to be a problem for the next few hours leading to period
of low VFR to MVFR at times at SYM, SME, and LOZ this morning. We
will see improving conditions when a general lull in activity is
expect later this morning and early this afternoon. Then
convective coverage will increase later this afternoon and evening
as mid level disturbance moves into the region and deep layer
moisture remain in place. This will lead to another round of lower
VFR or MVFR later this evening and tonight and could be lower in
heavier activity. The winds will remain light in most cases, but
some stronger storms could produce gust of 20 to 25 knots at
times.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...DJ
Hazardous weather outlook, Aug 17, 4:20 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
420 AM EDT Fri Aug 17 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 AM EDT Fri Aug 17 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight. A few of these
thunderstorms could lead to locally heavy rainfall, which could
result in isolated flash flooding. In addition, gusty winds can't
be ruled out from any stronger storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are also possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.